IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 1159 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (166 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article
   References

 Article Access Statistics
    Viewed1998    
    Printed32    
    Emailed0    
    PDF Downloaded68    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2013  |  Volume : 45  |  Issue : 6  |  Page : 640
 

Piperazine citrate induced myoclonus in a child


1 Department of Pediatrics, Maulana Azad Medical College, New Delhi, India
2 Department of Pediatrics, Lok Nayak Hospital, New Delhi, India

Date of Web Publication14-Nov-2013

Correspondence Address:
Sumit Mehndiratta
Department of Pediatrics, Lok Nayak Hospital, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.121391

Rights and Permissions



How to cite this article:
Abiramalatha T, Mehndiratta S, Rajeshwari K, Dubey AP. Piperazine citrate induced myoclonus in a child. Indian J Pharmacol 2013;45:640

How to cite this URL:
Abiramalatha T, Mehndiratta S, Rajeshwari K, Dubey AP. Piperazine citrate induced myoclonus in a child. Indian J Pharmacol [serial online] 2013 [cited 2019 Oct 22];45:640. Available from: http://www.ijp-online.com/text.asp?2013/45/6/640/121391


Sir,

Piperazine citrate is used as a vermifuge in pediatric practice. Various neurotoxic side effects of piperazine have been reported in literature particularly after over dosages. [1],[2] We present a case of myoclonus due to piperazine toxicity in a child, who was inadvertently administered high doses of this drug.

A 6-year-old female child presented with history of recurrent episodes of myoclonus of sudden onset since last 3 days. There was no associated history of fever and altered consciousness. On examination, patient was afebrile with normal vital parameters. The examination of cardiovascular system and respiratory system was normal. The neurological system examination did not reveal any neck rigidity, cranial nerve abnormalities, or any other motor or sensory deficit. The laboratory investigations revealed a normal complete blood count, blood sugar, serum electrolytes, renal function tests, and liver function tests. Past history was inconclusive for any particular illness or epilepsy syndrome. The myoclonic episodes occurred four to five times a day with normal intervals in between. Magnetic resonance imaging (MRI) brain revealed normal study. Electroencephalogram was done which showed normal wave patterns. Family history of epilepsy was also negative. The child was treated symptomatically with sodium valproate.

The history was reviewed and it was revealed that the myoclonic episodes started approximately 8 h after taking medications prescribed for abdominal pain due to probable worm infestation by some physician. But instead of the prescribed dose, she was given excessive dosage mistakenly by her parents at 115 mg/kg/day for 3 days (10 ml bid of syrup which has 5 ml = 750 mg). The drug was stopped after the patient was admitted to the hospital. There was no history of any other drug intake. The myoclonus gradually decreased and disappeared after 7 days. On follow-up, she did not have any further episodes and the antiepileptic therapy was discontinued. Causality analysis performed using Naranjo adverse drug reaction probability scale showed probable causal association and using World Health Organization (WHO)-Uppsala Monitoring Center (UMC) causality categories showed probable/likely association.

Piperazine is C 4 H 10 N 2. It acts by paralysing parasites, which allows the host body to easily remove or expel the invading organism. This action is mediated by its agonist effects upon the inhibitory g-aminobutyric acid (GABA) receptor. Its selectivity for helminths is because vertebrates only use GABA in the CNS and the helminth's GABA receptor is a different isoform to the vertebrate's one. As a vermifuge, it is commonly used in a dose of 75 mg/kg/day for 2 days. It is readily absorbed, maximum plasma concentrations are reached within 2-4 h. Most of the drug is excreted unchanged in the urine in 2-6 h and excretion is complete within 24 h. Gastrointestinal upset, urticarial reactions, and transient neurological effects have been reported as adverse effects. Neurological side effects of piperazine include lethargy, irritability, confusion, hallucination, dropping of objects, vague ocular disturbances, tremors, clonic spasms, muscular weakness, incoordination, dysarthria, apraxia, seizures, and coma. All types of seizures like generalized tonic-clonic, atonic, myoclonic, and absence seizures have been reported. [3],[4] Recuurent myoclonus is very rare as reported in our case. Seizures may occur either de novo or with increased frequency in epileptic patients. Piperazine is contraindicated in patients with epilepsy. The exact mechanism of piperazine neurotoxicity is not known. Various hypotheses like post synaptic neuromuscular blockade, biochemical effects, lowering of pH, ionic shift across the cell membrane, and hypersensitivity have been suggested. [1],[2]

Neurotoxic effects occur in individuals with renal dysfunction or with overdosage and rarely after normal therapeutic dose. [2] Hence, the accuracy of the dosage should be emphasized and parents should be warned about the possible neurological side effects, which might cause significant anxiety and distress to them. This case is presented to highlight the importance of correct and accurate dosing, particularly while prescribing drugs with known adverse effects. Parents with low literacy level are particularly vulnerable and they need to be explained in their local language preferably so that they understand the doses correctly.

 
  References Top

1.Parsons AC. Piperazine neurotoxicity: "Worm wobble". Br Med J 1971;4:792.  Back to cited text no. 1
    
2.Shroff R, Houston B. Unusual cerebellar ataxia: "Worm wobble" revisited. Arch Dis Child 2002;87:333-4.  Back to cited text no. 2
    
3.Yohai D, Barnett SH. Absence and atonic seizures induced by piperazine. Pediatr Neurol 1989;5:393-4.  Back to cited text no. 3
    
4.Drouet A, Valance J. Myoclonus in rest and exertion induced by piperazine. Rev Med Interne 1994;15:364-5.  Back to cited text no. 4
    



This article has been cited by
1 Piperazine overdose
Reactions Weekly. 2014; 1484(1): 28
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow